Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 15, 2004, 4:52 AM CDT for Morris County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 4:52 AM CDT (09:52 UTC)
- Expired
- Jun 15, 2004, 7:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5020 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 150955
FFWTOP
KSC127-151245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
452 AM CDT TUE JUN 15 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 745 AM CDT
* AT 449 AM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM NEAR COUNCIL GROVE...OR ABOUT 25 MILES
NORTHWEST OF EMPORIA...MOVING EAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
DUNLAP
COUNCIL GROVE
DWIGHT
HELMICK
SPOTTERS REPORTED 2.5 TO 3 INCHES OF RAIN FELL WITH IN A HALF HOUR
AND WATCH WAS COVERING ROADS AROUND HELMICK. WATER WAS ALSO RISING
FAST IN CREEKS.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES OR LOW SPOTS IF WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3886 9669 3852 9668 3853 9636 3882 9639
3883 9649 3885 9650
$$1 follow-up statement
000
WGUS73 KTOP 151039
FFSTOP
KSC127-151245-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
537 AM CDT TUE JUN 15 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 745 AM CDT FOR EASTERN
MORRIS COUNTY...
AT 536 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING. MAIN STREET IN COUNCIL GROVE WAS FLOODED. ADDITIONAL RAIN
MOVING INTO EASTERN MORRIS COUNTY WILL MAKE FLASH FLOODING WORSE.
LOCATIONS IMPACTED INCLUDE...
DUNLAP
COUNCIL GROVE
DWIGHT
WILSEY
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MORE DEATHS OCCUR FROM FLOODING THAN ANY OTHER SEVERE
WEATHER EVENT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3886 9669 3852 9668 3853 9636 3882 9639
3883 9649 3885 9650
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:53 AM CDT, 59 minutes earlier.
Area forecast discussion, Jun 15, 3:53 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 353 AM CDT TUE JUN 15 2004 .DISCUSSION... PRECIP CHANCES AND HIGH TEMPERATURES ARE THE INITIAL CONCERNS. NUMEROUS SHORTWAVES IN NORTHERN H500 STREAM WILL CONTINUE TO INTERACT WITH WARM AND HUMID AIR ACROSS THE FORECAST AREA. SEVERAL SPOTS RECEIVED HEAVY RAINS DURING THE NIGHT...AND WITH MORE BEARING DOWN IN THE SHORT TERM THIS MORNING...ISSUED A FLOOD WATCH THROUGH 3 PM TO CATCH ANY RUNOFF FROM THE MORNING STORMS. EXPECT ACTIVITY TO TAPER OFF RAPIDLY DURING THE MORNING WITH ONLY THE NORTHERN COUNTIES HAVING A SLIGHT CHANCE FOR ANY AFTERNOON THUNDERSTORMS. BY TONIGHT...A CUTOFF H500 LOW OVER EASTERN TEXAS WILL BE DRIFTING TO THE NORTH...HELPING TO BUCKLE THE UPPER FLOW AND HOLD THE NORTHERN STREAM ENERGY TO MAINLY THE NORTHWEST HALF OF THE FORECAST AREA. THIS IS WHERE A SIMILAR EPISODE AS THIS MORNING IS AGAIN EXPECTED WITH THUNDERSTORM CHANCES INCREASING DURING THE NIGHT WITH STORMS LIKELY ACROSS THE NORTHCENTRAL COUNTIES AFTER MIDNIGHT. DEPENDING ON RAINFALL REPORTS AND ADDITIONAL PRECIP BEFORE NOON...ANOTHER FLASH FLOOD WATCH MAYBE REQUIRED OVERNIGHT INTO WEDNESDAY. INTERACTION OF THE NORTHERN STREAM AND THE CLOSED LOW MOVING UP FROM THE SOUTH SHOULD CREATE INSTABILITY FOR A CHANCE OF THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT. ACTIVITY SHOULD TAPER OFF FROM THE NORTHWEST TO A SLIGHT CHANCE ON THURSDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 3 PM GENERALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. &&
Hazardous weather outlook, Jun 14, 4:02 PM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT MON JUN 14 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-151000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 402 PM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT. SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 15, 3:42 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 342 AM CDT TUE JUN 15 2004 KSZ034>040-054>056-058-059-151400- ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS-OSAGE- OTTAWA-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY... LAWRENCE...OTTAWA AND TOPEKA 342 AM CDT TUE JUN 15 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 476 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA
Local storm report, Jun 15, 3:45 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD 1 NW RANDOLPH 39.44N 96.77W
06/15/2004 RILEY KS TRAINED SPOTTER
CREEK IN FRONT OF HOUSE WAS OUT OF ITS BANKS
&&
WOLTERSLocal storm report, Jun 15, 4:14 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST 5 W COUNCIL GROVE 38.66N 96.58W
06/15/2004 60 MPH MORRIS KS LAW ENFORCEMENT
&&
WOLTERSLocal storm report, Jun 15, 4:18 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG ALTA VISTA 38.86N 96.49W
06/15/2004 WABAUNSEE KS TRAINED SPOTTER
WINDS KNOCKED OUT POWER IN TOWN.
&&
WOLTERSLocal storm report, Jun 15, 4:31 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO SOURCE
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 5 SW MARYSVILLE 39.79N 96.71W
06/15/2004 MARSHALL KS LAW ENFORCEMENT
WATER OVER ROADS...WASHED SAND OFF ROADS.
&&
36Local storm report, Jun 15, 4:39 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND GST 3 ENE ESKRIDGE 38.88N 96.06W
06/15/2004 60 MPH WABAUNSEE KS TRAINED SPOTTER
&&
36The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 63 min |
| Jun 14, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 37 min |
| Jun 14, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 42 min |
| Jun 14, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 49 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 61 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 3 hr |
| Jun 14, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Jun 14, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 33 min |
| Jun 15, 12:29 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 46 min |
| Jun 15, 12:47 AM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Jun 15, 1:06 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 54 min |
| Jun 15, 1:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 61 min |
| Jun 15, 1:30 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 2:00 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 45 min |
| Jun 15, 2:33 AM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Jun 15, 2:48 AM CDT | Flash Flood Warning | TOP | Riley | 4 hr |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 45 min |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 60 min |
| Jun 15, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 55 min |
| Jun 15, 4:21 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 4:38 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 52 min |
| Jun 15, 5:01 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 59 min |
| Jun 15, 5:06 AM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| Jun 15, 5:44 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Jun 15, 5:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 42 min |
| Jun 15, 6:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 63 min |
| Jun 15, 6:28 AM CDT | Flash Flood Warning | TOP | Marshall, Republic, Washington | 3 hr |
| Jun 15, 8:43 AM CDT | Flash Flood Warning | TOP | Lyon | 92 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.